Renal failure insidiously developed in three patients treated with a combination of hydrochlorothiazide and triamterene five to 10 weeks after commencing therapy. All had normal renal function prior to therapy and none had preexisting renal disease. Two of the patients had eosinophilia and two had a fever. One patient was oliguric. Renal biopsy demonstrated acute interstitial nephritis histologically. Direct immunofluorescence did not disclose evidence of either immune complex or antitubular basement membrane antibody deposition. Withdrawal of the drug led to remarkable improvement with renal function returning to normal in two patients and near normal in the third. The sequence of events and the histologic findings strongly suggest that the acute interstitial nephritis was due to a drug-induced hypersensitivity reaction. Although hydrochlorothiazide appears to be the drug responsible for the reaction, certain observations suggest a possible potentiating role for triamterene.